Internat. J. Math. & Math. Sci. (1987) 199-202 199 Vol. i0 No. RESEARCH NOTES A NEW PROOF OF A THEOREM OF TOEPLITZ IN SUMMABILITY THEORY P. ANTOSIK and V.K. SRINIVASAN Department of Mathematics University of Texas at E1 Paso E1 Paso, Texas 79968 (Received January 24, 1985 and in revised form June II, 1985) ABSTRACT. The object of paper this is to give a proof new of a Theorem in Summability, as an application of a result of Antosik. KEY WORDS AND PHRASES. Summability. 1980 AMS SUBJECT CLASSIFICATION CODE. I. 40C. INTRODUCTION. From time to time as general concepts develop, new proofs of old theorems are made The possible. called so theorem of Toeplitz in complex numbers) numbers to be regular. in Hardy of theory gives summability necessary and sufficient conditions for an infinite matrix A (a of real (or m,n The first proof, entirely analytical is given The second pr6of is obtained by using the uniform boundedness principle [i]. Functional In this paper in section 2, analysis. we Toeplitz’s theorem based on a result of Antosik given in obtain his paper a new [2]. of proof The above method has other applications also. 2. MAIN RESULTS. Let (a A be an m,n infinite matrix of real numbers. Given a sequence [s n of real numbers if t E m exists for each a L L n+ {s We also say that Given denotes (2.2) is called the A (lim s (c) (2.1) n and if m im+im tm exists, then s m,n n=l n A(lim s n+ L (2.3) is A-summable to n and we write n L if (2.3) holds. (a A the let A* be the linear space of all A-summable sequences. If m,n space of convergent sequences, then is called a convergence A preserving transformation if (c) A*. A is called a regular transformation if is convergence preserving and in addition for each convergent sequence A (lira n+= Sn) lira s n+= n A [s (2 4) 200 P. ANTOSIK and V. K. SRINIVASAN We now state the diagonal theorem of Antoslk [2] used in this paper. THEOREM A (Diagonal Theorem for Non-negatlve Matrices). Let A (xl, be a matrix of non-negatlve real numbers such that 311 (xi, j) 0 (for all i (xi, j) 0 (for all j }+i (xi, i) E N) (2.5a) N) (2.5b) (2.6) 0 then there exists an increasing sequence of positive integers E N such that < x i,j {pl} Pi ’Pj (2.7a) being the set of natural numbers. such that I i x 0 and PlPj j=l {pl} Hence there exists i I x i=l Pl PJ (2.7b) 0 We now state and prove the theorem of Toeplitz. Let THEOREM i. conditions for A (a m,n A be an infinte matrix. The necessary and sufficient to be regular are that the following three conditions must hold. (b) ml (c) ml m,n I for each n. 0 a I. a n=l m, n PROOF. We now prove the sufficiency part of the theorem. Let A be an infinite matrix satisfying the conditions (a), (b) and (c). Let be a sequence such that s s as n Then t converges for each m. n m now show that t s as m . m > Given . 0, there is an integer there is an integer M such that a m,n For m > M, < E for N such that m > M. Is s n < for n > N. {s n We will By (c) (2.8) using (a) we have m,n n=l n N n=l ,n (2.9) NEW PROOF OF A THEOREM OF TOEPLITZ IN SUMMABILITY THEORY lam ,n for M’ < M such that /N (2.10) sp(Is- Snl) L If m. < > M’ But by (b), there is an integer 201 we have for > m M’ (2.11) (2.11) shows that t as s =. m We now prove the necessity part. e (k) {e e e (k) } n noting that and n k k n (2.12) whee for all n (2.13) I. n, e n The necessity of (b) in Theorem belong to (c). e A if if 0 n We first set is obtained by is convergence preserving and hence In (e n (k)) A 0 en(k)) (in The necessity of condition (c) in Theorem en lira n+= A is obtained by observing that m= en (Inm im am, k i m " a n=l m,n Thus we need to demonstrate the validity of condition (a). Suppose (a) does not hold. Then there exists a sequence of finite subsets {o m of positive integers such that < max (o) m for m N (where Let Let O m b (2.14) m+1 is the set of positive integers) with the additional property N Z j min (o (2.15) a m,j m r. je o a m -1/2 E m’n m,n o a m (2.16a) for m e N m,j (2.16b) m,j We note that the columns and rows of the matrix (b converge to zero. "m =I ires I bim We now define a sequence n 0 I) i (b as follows. [s with if (See [2] --0 n i n U Oik if k Further it m)n is not difficult to show that there is a submatrix i m ’in of (b m,n diagonal theorem). such that (2.17) Let n o i k (2.18) P. ANTOSIK and V. K. SRINIVASAN 202 {Sn Obviously (Co)’ the space of null sequences. l b. I i n=l m n By the regularity of . m Hence A Z j=l a (2.19) sj i ’j m j=l it is seen that a j=l ml Z ai m Hence b exists ira’ j sj i (2.20) 0. m’ i n (2.21) Clearly we have m’ for m nero m’ (2.22) n n=l n N. We use (2.17) and (2.21) to obtain (Ibim ,i n 0. (Ibim’in On the other hand (2.23) I. (2.24) The apparent contradiction in steps (2.23) and (2.24) shows that condition (a) must be valid. This now completes the proof of Theorem I. REMARK I. The Diagonal theorem is mainly used to show the necessity of condition The remaining parts of the proof are quite standard and we presented them for the sake of making the proof complete. (a). The authors would like to express their thanks to the referee for his suggestions that resulted in the present form of this paper. It is also possible to prove the non-archimedean analogue of Toeplitz’s theorem, proved by Monna using the analogue of valued fields. uniform boundedness principle over [3], who derived it by complete non-archimedean As the proof is a trivial modification of the same techniques used in the classical case, this is left out. REFERENCES I. 2. HARDY, G.H. ANTOSIK, P. Sequences Divergent Series, Oxford University Press, London, 1949. A of Diagonal mappings, Theorem for Bull. Acad. non-negative Matrices and Equicontinuous Polon. Sci. Ser. Math. Astronom. Phys., 2__4 (1976), 855-859. 3. MONNA, A.F. Sur le Theoreme de Wetensch., A 66, (1963), 121-131. Banach-Steinhauss, Proc. Kon. Ned. Akad. v.